Maine, 2024

Winter Storm and Winter Weather in Maine, April 3 to 5, 2024

April 3 to 5, 2024 · NWS CAR · 13 events in 13 counties and zones

Low pressure rapidly intensified across the Gulf of Maine from the 3rd into the 4th before occluding. The occluded system then drifted across the Gulf of Maine from late on the 4th into the 5th while weakening.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure rapidly intensified across the Gulf of Maine from the 3rd into the 4th before occluding. The occluded system then drifted across the Gulf of Maine from late on the 4th into the 5th while weakening. Snow expanded north across the region from the late evening of the 3rd through the early morning hours of the 4th. Snow then persisted through the 4th into the early morning hours of the 5th. The heaviest snow occurred across west-central and southwest portions of the region where accumulations generally ranged from 10 to 16 inches. Snow totals across southeast and east-central areas generally ranged from 5 to 10 inches. Warning criteria snow accumulations occurred through the morning into the afternoon of the 4th. High pressure located northeast of Maine helped limit snow accumulations across northern Aroostook county. The pressure gradient between the rapidly intensifying low and the high to the northeast supported strong winds across Downeast areas during the 4th. Wind gusts of 40 to around 50 mph occurred along the Downeast coast...with 30 to 40 mph gusts across interior Downeast areas. Wind gusts across the remainder of the region generally ranged from 25 to 35 mph. The snow across Downeast areas was heavy and wet...clinging to trees and power lines. The combination of heavy wet snow and strong winds led to significant power outages. Power outages peaked at around 14000 customers late on the 4th. Around 8000 of these outages were across Hancock county...with around 6000 across Washington county. The strong winds also produced blowing and drifting snow which significantly reduced visibility at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 3, 11:00 PM EST, 0 minutes earlier.

Area forecast discussion, Apr 3, 11:00 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1200 AM EDT Thu Apr 4 2024

.SYNOPSIS...
Low pressure develops along the Mid Atlantic Coast tonight, then
slowly tracks through the Gulf of Maine Thursday through Friday.
This low then slowly exits to the southeast through Saturday
night. High pressure builds in from the northwest behind this
system Sunday and Monday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Update...
Light snow is starting to reach the ground in the Bangor region
and the Downeast coast. Latest observation from Bar Harbor
showed rain/snow mix and we also had a report of sleet in
Orland in Hancock county within the last hour. Loaded latest
observed temperatures which were running a bit warmer than
previous forecast. Otherwise, no other significant changes
overnight.

Previous Discussion:
An eroding deep layered ridge lifts to the N/E tonight,
allowing for moisture and low level warm advection (from the
east) to set up late tonight and Thursday. Meanwhile a shortwave
trough rotates through the region on Thursday as it passes to
the east of a closed low over the N Mid Atlantic states/S New
England.

Snow slowly develops from SW to NE starting late evening over
the Central Highlands/Bangor Region and arriving by early
afternoon across far NE Aroostook. With the added forcing ahead
of the shortwave trough in addition to the low level warm
advection, snowfall should be heavy at times on Thursday,
especially in the afternoon.

There is a bias in the guidance with ENE-NE flow to be too warm,
especially over the Downeast Coast when precipitating. As a
result, adjusted temperatures to the 25th percentile of
guidance there on Thursday. As a result, now expect mainly snow,
with possibly some sleet mixed in over Downeast Maine. As a
result have raised snow amounts there.

For now from tonight through Thursday afternoon expect 6-12
inches of snow to fall (highest amounts over the Central
Highlands/Bangor Region/Downeast Maine away from the immediate
coast) for all but Aroostook County and at the immediate coast.
For Aroostook County snow fall amounts of 2-8 inches are
forecast late tonight and Thursday, with highest amounts over SE
Aroostook.

Based on these amounts, have upgraded the winter weather
advisory to a winter storm warning for zones 6, 11, and 32. No
other changes to the hazard configuration were made. Some
changes to winter hazard end times were made, these are
addressed in the short term section of the AFD.

Gusty ENE-NE winds gusting to 35-50 mph on Thursday will create
blowing snow at times. There could be near white out conditions
at times over portions of the central highlands and over the
islands and the immediate coast of Downeast Maine. At this time,
the heavy nature of the snow, in addition to the potential for
sleet to mix in over Downeast Maine, do not have much confidence
in reaching the time duration criteria for a blizzard.

Lows tonight should range from the lower 20s to around 30, these
values are near normal. Highs on Thursday should range from
around 30 to the mid 30s. This is around 10-15 degrees below
normal.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
The low pressure system will continue to move across the Gulf
of Maine on Thursday night. There is some slight disagreement in
the track of the system as some models occlude the system
faster than others. Nevertheless, snow should spread north
throughout the night with a transition to rain/snow in the
south. As the storm weakens after midnight, winds should start
to decrease with the highest winds remaining in the north, but
decided to keep blowing snow in the forecast. By Friday, the
system is expected to weaken as it starts to occlude, which will
continue to decrease the winds as change the precip to showers.
The probability for blowing snow decreases, so decided to
remove by the morning. As the temps increase into the afternoon,
snow in the north is expected to switch to rain or rain/snow
mix.

By Friday night, as the occlusion spins in the waters, precip
should gradually change back to snow showers in the north with
rain/snow along the coast. It is possible with the offshore flow
that the rain/snow showers could become snow showers after
midnight. By Saturday, lingering showers should start to move
out of the region. Temps in the upper 30s could change any
showers to rain showers for the day.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Extended guidance shows the upper level ridge moving into the
area by Sunday, making for an inactive beginning and middle of
the week. Model guidance show a backdoor cold front possible on
Monday afternoon, which could increase cloud cover for eclipse
viewing. Will continue to monitor for the next 5 days. Temps on
Sunday and into early next week will moderate to well above
normal values.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
NEAR TERM: High confidence in VFR at all terminals through about
midnight local time. Conditions deteriorate to MVFR and IFR from
south to north in snow, first at BGR and Downeast terminals,
then central terminals such as MLT and HUL by around or shortly
after sunrise, and finally the far northern Aroostook County
terminals such as PQI, CAR, and FVE by midday or early
afternoon Thursday. Periods of LIFR or lower are possible in
bands of heavier snow and BLSN.

E to ENE winds will continue to increase tonight and Thursday,
becoming strong with gusts to 40KT possible at BGR and Downeast
terminals during the day Thursday. Gusts should peak around 30
KT at northern terminals.

LLWS will increase at BGR and Downeast terminals later tonight
and last through the day Thursday. Modest LLWS is possible at
northern terminals, but confidence in its strength was too low
for inclusion in the 0z TAFs.

SHORT TERM:
Thursday afternoon-Saturday...MVFR/IFR in snow over Aroostook
terminals, snow and rain over Downeast terminals. ENE 10-20kts
with gusts 30-45kts thru Friday morning.

Sunday-Monday...MVFR early becoming VFR. N 5-10kts.

&&

.MARINE...
NEAR TERM: Gales this evening will give way to storm force gusts
after midnight. Gusts of 50-55kt will continue through the day
on Thursday, with seas building up to 10-18 ft on the coastal
ocean waters and 7-10 ft on the intra coastal waters. These
conditions will be very dangerous to all vessels, regardless of
size. The combination of wind, sea spray, and periods of heavy
precipitation will also significantly reduce visibility at
times.

SHORT TERM: Winds from the NE are expected to decrease to gale
force early Thursday night, then to SCA conditions after
midnight. Winds should decrease below SCA Friday morning, but
seas will remain SCA levels until Friday night. Winds should
return to SCA Saturday and remain until Sunday night.

&&

.TIDES/COASTAL FLOODING...
Some minor coastal flooding is possible with this system, mainly
with the Thursday evening high tide. A surge of around two feet
is expected along with seas up to around 17 feet not far off the
coast, but a few things are working against it being a notable
event for us. First, tides themselves are not that high. Second,
the high tide Thu evening is a little after the highest surge.
Third, low level winds are from the NE, which is typically not
favorable for the largest waves to make it to shore. That said,
some minor coastal erosion is possible as some of the most
susceptible spots, mainly east-facing areas. Have opted to hold
off on any coastal flood headlines for now, but we will probably
end up needing a coastal flood statement, with a small
possibility of a coastal flood advisory.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 8 AM Thursday to 11 AM EDT Friday
     for MEZ001-002.
     Winter Storm Warning until 11 AM EDT Friday for MEZ003>006.
     Winter Storm Warning until 8 AM EDT Friday for MEZ010-011-031-
     032.
     Winter Storm Warning until 8 PM EDT Thursday for MEZ015>017-
     029-030.
MARINE...Storm Warning until 8 PM EDT Thursday for ANZ050>052.

&&

Near Term...TWD/Maloit
Short Term...LaFlash
Long Term...LaFlash
Aviation...TWD/Maloit/LaFlash
Marine...TWD/Maloit/LaFlash
Tides/Coastal Flooding...
Hazardous weather outlook, Apr 3, 1:58 PM EST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
258 PM EDT Wed Apr 3 2024

ANZ050>052-041900-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
258 PM EDT Wed Apr 3 2024

...STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003>006-041900-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-
258 PM EDT Wed Apr 3 2024

...WINTER STORM WARNING NOW IN EFFECT FROM 1 AM THURSDAY TO 11 AM
EDT FRIDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and North Woods Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-041900-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
258 PM EDT Wed Apr 3 2024

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 8 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-002-041900-
Northwest Aroostook-Northeast Aroostook-
258 PM EDT Wed Apr 3 2024

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 8 AM THURSDAY TO 11 AM
EDT FRIDAY...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ010-011-031-032-041900-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
258 PM EDT Wed Apr 3 2024

...WINTER STORM WARNING IN EFFECT FROM 1 AM THURSDAY TO 8 AM EDT
FRIDAY...
...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 AM THURSDAY TO 8 AM
EDT FRIDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Southern Penobscot

When
April 3, 11:00 PM EST to April 5, 2:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 9 inches east...to 10 to 15 inches west.

Winter Storm, Interior Hancock

When
April 3, 11:00 PM EST to April 5, 2:00 AM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 10 inches.

Winter Storm, Coastal Hancock

When
April 3, 11:00 PM EST to April 5, 2:00 AM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 12 inches.

Winter Storm, Central Washington

When
April 3, 11:00 PM EST to April 5, 2:00 AM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 10 inches.

Winter Storm, Coastal Washington

When
April 3, 11:00 PM EST to April 5, 2:00 AM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Winter Storm, Central Piscataquis

When
April 4, 1:00 AM EST to April 5, 2:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches.

Winter Storm, Southern Piscataquis

When
April 4, 1:00 AM EST to April 5, 2:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches east...to 12 to 16 inches west.

Winter Storm, Central Penobscot

When
April 4, 1:00 AM EST to April 5, 2:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 9 inches.

Winter Storm, Northern Washington

When
April 4, 1:00 AM EST to April 5, 2:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 10 inches.

Winter Weather, Northern Somerset

When
April 4, 4:00 AM EST to April 5, 2:00 AM EST
Where
Northern Somerset forecast zone
Reported by
Other Federal Agency
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 8 inches.

Winter Weather, Northern Piscataquis

When
April 4, 4:00 AM EST to April 5, 2:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Park/Forest Service
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 8 inches.

Winter Weather, Northern Penobscot

When
April 4, 4:00 AM EST to April 5, 2:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches north...to 6 to 8 inches south.

Winter Weather, Southeast Aroostook

When
April 4, 4:00 AM EST to April 5, 2:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 2 to 4 inches north...to 6 to 8 inches south.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166437, 1166438, 1166439, 1166440, 1166441, 1166442, 1166443, 1166444, 1166446, 1166447, 1166449, 1166450, 1166451.